Missouri, 2001

Hail in Missouri, April 9, 2001

April 9, 2001 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 9, 1:50 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 9, 1:50 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT MON APR 9 2001

THUNDERSTORM CHANCES WILL HIGHLIGHT THE TODAYS FORECAST PACKAGE.

SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY HAD BECOME STATIONARY OVER
SOUTHEAST KANSAS INTO NORTHWEST MISSOURI.  MOISTURE POOLING ALONG
THIS BOUNDARY AS DEPICTED BY DEWPOINT AND SURFACE THETA-E FIELDS.
WATER VAPOR IMAGERY SHOWS MAIN UPPER LOW OVER SOUTHERN CALIFORNIA
WITH A WEAK IMPULSE APPARENT OVER EASTERN COLORADO.

MODELS IN CLOSE AGREEMENT WITH SYNOPTIC SCALE FEATURES NEXT COUPLE
OF DAYS.  MEAN TROUGH REMAINS OUT WEST WITH NEXT POTENT SHORTWAVE
EJECTING INTO THE PLAINS ON WEDNESDAY.

FOR TONIGHT...IMPULSE EMBEDDED IN FLOW OVER CENTRAL HIGH PLAINS WILL
PUSH EAST AIDING DEVELOPMENT OF LOW LEVEL JET INTO THE AREA.
INCREASING CONVERGENCE ALONG THE SURFACE BOUNDARY AND SOME MID LEVEL
COOLING SHOULD BE ENOUGH TO FIRE CONVECTION THIS EVENING ACROSS
SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI. THIS ACTIVITY WILL
PROPAGATE EAST ACROSS CENTRAL MISSOURI AND LAKE OF THE OZARKS
REGION.  GIVEN EXTENT OF SURFACE BASED INSTABILITY A FEW SEVERE
POSSIBLE...BUT PRECIPITABLE WATER AMOUNTS AROUND 1.5 INCHES COULD
RESULT IN LOCALIZED FLOODING. GIVEN RELATIVELY DRY ANTECEDENT
CONDITIONS WILL NOT ISSUE A FLASH FLOOD WATCH.

ON TUESDAY...ACTIVITY WILL DWINDLE DURING THE MORNING AS COMPLEX
MOVES EAST.  FOCUS OF REDEVELOPMENT DIFFICULT TO PINPOINT BUT
RESIDUAL BOUNDARIES CANNOT RULE OUT SCATTERED ACTIVITY DURING THE
DAY.  TEMPERATURES WILL DEPEND HIGHLY ON CLOUD COVER AND WILL GO
WARMER IN THE SOUTHWEST WHERE THE MOST CLEARING SHOULD OCCUR.

TUESDAY NIGHT...SQUALL LINE WILL LIKELY BLOSSOM OVER THE PLAIN
STATES. EXCEPT FOR SOME SCATTERED EVENING STORMS...MAIN THUNDERSTORM
EPISODE WILL HOLD OFF UNTIL THE PREDAWN HOURS OR LATER.  SOME
QUESTION TO THE TIMING AND WILL HAVE TO WATCH FOR A SLOWER TREND
SIMILAR TO THE LAST SYSTEM.

ON WEDNESDAY...SQUALL LINE WILL BLOW THROUGH THE AREA AS A POTENT
SHORTWAVE BECOMES NEGATIVE TILE AND LIFT NORTHEAST AND SURFACE LOW
INTENSIFIES OVER THE CENTRAL PLAINS.  IF SYSTEM HANGS BACK OUR
SEVERE CHANCES COULD INCREASE AS DAYTIME HEATING COMES INTO PLAY.
TIGHT PRESSURE GRADIENT WILL SUPPORT WINDY CONDITIONS.

IN THE EXTENDED...ANOTHER IMPULSE PROGGED TO RIDE THROUGH THE AREA
EARLY FRIDAY.  WARM ADVECTION WITH THIS SYSTEM COULD SET OFF A
CHANCE OF SHOWERS.  OVERALL THE TREND WILL BE TOWARD COOLER
TEMPERATURES.  A CHANCE OF THUNDERSTORMS WILL RETURN MONDAY AS A
WARMER AIRMASS RETURNS.

PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY...
FCSTID = 11
SGF   65  78  66  74 /  50  40.  40  70
JLN   65  79  65  75 /  60  50  50  70
UNO   66  79  65  75 /  40  40  30  70
VIH   63  75  63  73 /  60  50  30  70

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Apr 9, 3:08 PM CST, 5 hours 2 minutes before
KSZ073-097-101-MOZ066-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT MON APR 9 2001

...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEAST KANSAS AND WEST
CENTRAL MISSOURI UNTIL 1000 PM CDT THIS MONDAY EVENING...

IN SOUTHWEST MISSOURI THIS WATCH INCLUDES VERNON COUNTY.

IN SOUTHEAST KANSAS THIS WATCH INCLUDES BOURBON...CRAWFORD...AND
CHEROKEE COUNTIES.

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST KANSAS
LATE THIS AFTERNOON AND MOVE EAST NORTHEAST INTO FAR SOUTHEAST
KANSAS AND EXTREME SOUTHWEST MISSOURI THIS EVENING.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. LARGE
HAIL AND DAMAGING WINDS MAY ALSO ACCOMPANY THE STRONGER STORMS.
VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

STAYED TUNED TO THE LATEST WEATHER STATEMENTS AND WARNINGS BY
LISTENING TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE.

k
FOSTER
Special weather statement, Apr 9, 6:12 PM CST, 1 hour 58 minutes before
KSZ073-097-101-MOZ055-056-066-067-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT MON APR 9 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
SOUTHEAST KANSAS AND CENTRAL MISSOURI UNTIL 1 AM CDT TUESDAY
MORNING...

...THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN REPLACED BY THE
NEW SEVERE THUNDERSTORM WATCH...

IN SOUTHWEST MISSOURI THIS WATCH INCLUDES VERNON...ST. CLAIR...
BENTON...AND MORGAN COUNTIES.

IN SOUTHEAST KANSAS THIS WATCH INCLUDES BOURBON AND CRAWFORD
COUNTIES IN KANSAS.  NO WATCHES ARE IN EFFECT FOR CHEROKEE
COUNTY.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
SOUTHEAST KANSAS AND CENTRAL MISSOURI THIS EVENING. THESE STORMS
WILL GENERALLY AFFECT AREAS NORTH OF A GIRARD KANSAS TO WARSAW TO
VERSAILLES LINE.

LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM
THESE STORMS. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

STAYED TUNED TO THE LATEST WEATHER STATEMENTS AND WARNINGS BY
LISTENING TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE.

FOSTER
Local storm report, Apr 9, 7:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    BRONSON                   KS   .75 INCH HAIL
04/09/01   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 PM    EDWARDS                   MO   1.75 INCH HAIL
04/09/01   BENTON                         REPORTED BY PUBLIC.

0800 PM    HERMITAGE                 MO   .75 INCH HAIL
04/09/01   HICKORY                        REPORTED BY PUBLIC.

0800 PM    MACKS CREEK               MO   1 INCH HAIL
04/09/01   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0809 PM    5 SE EDWARDS              MO   1.75 INCH HAIL
04/09/01   BENTON                         REPORTED BY PUBLIC.

0820 PM    1 NW LAKE OZARKS WEST     MO   1 INCH HAIL
04/09/01   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0820 PM    HERMITAGE                 MO   .75 INCH HAIL
04/09/01   HICKORY                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0820 PM    7 S GRAVOIS MILLS         MO   1 INCH HAIL
04/09/01   MORGAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0821 PM    MACKS CREEK               MO   3.5 INCH HAIL
04/09/01   CAMDEN                         REPORTED BY HAM RADIO
                                          OPERATOR.

0830 PM    MAPLETON                  KS   1.75 INCH HAIL
04/09/01   BOURBON                        REPORTED BY PUBLIC.

0838 PM    1 E MAPLETON              KS   .88 INCH HAIL
04/09/01   BOURBON                        REPORTED BY EMERGENCY
                              k            MANAGEMENT.

The radar

The St Louis radar (KLSX), 124 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Maries

When
April 9, 8:10 PM CST
Where
Maries County, Vienna
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -91.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239555.